Stevens-Johnson syndrome

Stevens-Johnson syndrome is a rare, severe, usually drug-induced skin eruption characterised by

  • wide spread skin eruptions of large dark-red spots (caused by microscopic hemorrhage into the skin - purpura) with overlying blisters or necrotic (dead tissue) centers
  • erosive mouth ulcers
  • severe eye involvement

Stevens-Johnson syndrome differs from erythema multiforme in that it is a more severe disease, and is commonly drug-induced. A drug is found to be involved in about half the cases of Stevens-Johnson syndrome. The top three drugs associated with Stevens-Johnson syndrome are

  • carbamazepine (14 cases per 100,000 users)
  • sulfadoxine and pyrimethamine (10 cases per 100,000 users)
  • cotrimoxazole (Septra®, Bactrim®, CoTrim®, and a host of other generic trimethoprim-sulfazoxazole preparations) (1-3 cases per 100,000 users)
Skin blistering and sloughing may occur in Stevens-Johnson syndrome, but usually less than 10%of the body surface area is involved. This disease can be very severe, and can lead to visual impairment and blindness.

Night, Night! Dr. Hull's Common Sense Sleep Solutions© Copyright© Site Information/Disclaimer